Turkish Journal of Nephrology
Case Report

Acute Renal Infarction and Graft Loss Secondary to Acute Atrial Fibrillation in a Kidney Transplant Patient: A Case Report

1.

Department of Nephrology, Health Sciences University, Dışkapı Yıldırım Beyazıt Training and Research Hospital, Ankara, Turkey

2.

Department of Radiology, Health Sciences University, Dışkapı Yıldırım Beyazıt Training and Research Hospital, Ankara, Turkey

3.

Department of Nephrology, University of Health Sciences, Dışkapı Yıldırım Beyazıt Training and Research Hospital, Ankara, Turkey

Turkish J Nephrol 2022; 31: 187-189
DOI: 10.5152/turkjnephrol.2022.21057
Read: 109 Downloads: 76 Published: 08 April 2022

Acute renal artery thromboembolism is a rare clinical condition, and the most common cause is atrial fibrillation. Its’ clinical presentation is hypertension and hematuria, accompanied by sudden-onset severe abdominal pain. We aimed to present a case of acute renal allograft thromboembolism and to discuss the diagnostic and therapeutic challenges of this rare clinical entity. A 68-year-old male patient, who had a living kidney transplant 14 years ago, initially presented with a decrease in urine output, bloody urination, and flank pain lasting for 3 days. On physical examination, widespread tenderness was detected over the transplanted kidney and cardiac beats were arrhythmic. The electrocardiography revealed new-onset atrial fibrillation. In the transplanted kidney, Doppler ultrasound renal artery flow was not observed. Acute renal artery thromboembolism was seen in the renal artery angiography. The patient did not respond to catheter-based heparin and thrombolytic therapy and was accepted as end-stage renal disease. Although being a rare condition, acute renal infarction should be suspected in a renal transplant recipient with atrial fibrillation presenting with hematuria, acute onset abdominal pain, and acute renal failure.
Cite this article as: Selen T, Ulusal Okyay G, Ayerden Ebinç F, Ergun O, Aylı MD. Acute renal infarction and graft loss secondary to acute atrial fibrillation in a kidney transplant patient: A case report. Turk J Nephrol. 2022;31(2):187-189.

Files
EISSN 2667-4440